Alert archive / Minnesota / Areal Flood Warnings in 2009

Areal Flood Warning 2, NWS Twin Cities, MN

March 23, 2009Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 23, 2009, 4:52 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 4:52 AM CDT (09:52 UTC)
Expired
Mar 23, 2009, 12:00 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:00 AM CDTFLOOD8 S Marietta, MNTHREE TOWNSHIP ROADS CLOSED.
Mar 23, 11:15 AM CDTHEAVY RAIN 2.917 Sw Appleton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KMPX 230952
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT MON MAR 23 2009

MNC073-173-231700-
/O.NEW.KMPX.FA.W.0002.090323T0952Z-090323T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAC QUI PARLE MN-YELLOW MEDICINE MN-
452 AM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL NOON CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL BEGINNING TO 
  MOVE INTO SOUTHWEST MINNESOTA...INTO THE WARNED AREA. 

* RUNOFF FROM THIS AND PREVIOUS RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...MADISON...
  BELLINGHAM...BOYD...BURR...CANBY...CLARKFIELD...ECHO...HANLEY
  FALLS...HAZEL RUN...MARIETTA...PROVIDENCE...SPRING CREEK...ST LEO
  AND WOOD LAKE.

RAINFALL AMOUNTS THROUGH 4 AM THIS MORNING...RANGE FROM 1 TO 2.5 INCHES 
ACROSS MUCH OF AREA.  ANY ADDITIONAL RAINFALL WILL RAPIDLY RUNOFF INTO 
AREA CREEKS AND STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4520 9641 4515 9610 4498 9582 4495 9580
      4494 9575 4469 9538 4457 9535 4455 9537
      4459 9561 4462 9562 4462 9611 4463 9643

$$

DWE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 23, 4:06 AM CDT, 46 minutes earlier.

Area forecast discussion, Mar 23, 4:06 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT MON MAR 23 2009

.DISCUSSION...

A LITTLE TRICKY SITUATION FOR ADDITIONAL SIGNIFICANT RAINS. CURRENT
BATCH OF SOLID RAIN CONTINUES TO MOVE OFF TO THE NORTHEAST THROUGH
CENTRAL MN AND MODEL TRENDS INDICATES THAT FORCING ASSOCIATED WITH
THE RAIN WILL SHIFT OFF TO THE EAST THIS MORNING. HOWEVER...MORE STORMS
WERE FORMING OFF TO THE SOUTHWEST OVER EASTERN NEB AND NORTHWEST
IOWA. THIS WAS ALONG THE INSTABILITY AXIS. EXPECT THIS ACTIVITY TO
MOVE NE BUT POSSIBLY WEAKEN AS THE LOW LEVEL JET DECREASES. WILL
LEAVE THE CURRENT FLOOD WATCH INTACT. A LITTLE CONCERNED THAT THE
WATCH MAY NEED TO BE EXTENDED. MORE DYNAMICS COME INTO PLAY LATER
THIS AFTERNOON AND EVENING AS THE UPPER JET MOVES CURLS NE INTO
IA. A NEGATIVE TO MORE PERSISTENT RAINS WILL BE THE LACK OF MID
LEVEL LAYER THETA E ADVECTION AS WAS THE CASE TONIGHT. WILL
MENTION THIS POSSIBILITY IN THE WATCH UPDATE. LOW LEVEL MOISTURE
TRANSPORT WILL ALSO BECOME MORE ORIENTED SW-NE ACROSS IA TONIGHT.
OTHERWISE WILL BRING BACK THUNDERSTORMS THIS EVENING ESPECIALLY
SOUTHWEST MN AS THE UPPER JET MOVES IN. SOME CHANCE OF SEVERE SW
MN BUT MORE PRONOUNCED DIFLUENT PATTERN IN PLACE JUST TO OUR SW.
THE NARROWING INSTABILITY AXIS WILL STILL BE OVER EASTERN CWA AS
THE UPPER LOW MOVE NE FOR TUESDAY...THUS WILL KEEP THUNDER IN THE
FORECAST THROUGH TUESDAY.

WILL ALSO EXTEND THE WIND ADVISORY FOR SOUTH CENTRAL MN TODAY. THE
LOW LEVEL JET WILL WEAKEN SOME AND SHIFT A LITTLE EAST...BUT
KEEPING THE WINDS GOING OVER SOUTH CENTRAL MN.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH A
POSSIBLE SNOW STORM FOR SOME OF THE AREA. A LITTLE TOO FAR OUT TO
RAISE POPS CONSIDERABLY...BUT THERE DOES SEEM TO BE SOME
CONSISTENCY FOR A LOW TO MOVE THROUGH IOWA.

&&

.AVIATION.../06Z TAF ISSUANCE/
VERY COMPLICATED AVIATION FORECAST FOR THE NEXT 6/12 HRS AS A
POTENT UPPER WAVE MOVES FROM FAR SOUTHWEST MINNESOTA...NORTHEAST
ACROSS EASTERN MINNESOTA DURING THE MORNING HOURS. CURRENT RADAR
TRENDS INDICATE A LARGE AREA OF MAINLY LIGHT TO MODERATE RAINFALL
WITH EMBEDDED THUNDERSTORMS ACROSS WESTERN MINNESOTA. THIS AREA
WILL CONTINUE TO MOVE NORTH/NORTHEAST AND SPREAD ACROSS EASTERN
MINNESOTA BETWEEN 2 AM AND 6 AM. HOWEVER...SMALL SCALE FEATURES
AND SOME DRIER MID LEVELS RH FIELDS ACROSS WESTERN WISCONSIN MAY
INHIBIT THE FORWARD PROGRESSION OF THE HEAVIER RAINFALL THIS
MORNING. HAVE TRENDED THE TAFS WITH A PERIOD OF IFR CEILINGS AND
VSBY AS THE MAIN WAVE MOVES THROUGH. HOWEVER...IT MIGHT BE LIGHTER
THEN EXPECTED AS IT TRANSLATES ACROSS FAR EASTERN MINNESOTA THIS
MORNING. THEREFORE...MY CONFIDENCE IN LOW IN THE FIRST 6 HRS FOR
MSP/EAU/RNH. RWF MAY HAVE A PERIOD OF VFR CEILINGS/VSBY IF MUCH
DRIER AIR WORKS IT WAY ACROSS EASTERN NEBRASKA...AND INTO FAR
SOUTHWEST MINNESOTA. ELSEWHERE...AXN/STC SHOULD SEE THE WORSE
CONDITIONS THROUGH 12Z...WITH A TEMPORARY PERIOD OF LIFR IF ANY
THUNDERSTORM ACTIVITY BECOMES HEAVIER. LATER SHIFTS WILL NEED TO
SEE IF IFR CEILINGS CONTINUE THROUGH THE DAY (MONDAY)...BUT KEPT
WITH PERSISTENCE AFTER 12Z AS FORECAST REMAINS UNCERTAIN.
...JLT...

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR CHIPPEWA-DOUGLAS-KANDIYOHI-
     LAC QUI PARLE-MEEKER-POPE-RENVILLE-STEARNS-STEVENS-SWIFT-
     TODD-YELLOW MEDICINE.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-NICOLLET-REDWOOD-STEELE-WASECA-
     WATONWAN.

WI...NONE.
&&

JPR/JLT
Hazardous weather outlook, Mar 22, 5:45 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT SUN MAR 22 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
232245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
545 PM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

VERY STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING OVER WEST
CENTRAL...AND INTO PARTS OF SOUTH CENTRAL MINNESOTA. WIND SPEEDS
OF 30 MPH ARE LIKELY...WITH GUSTS TO 45 MPH. SCATTERED
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR MAINLY WESTERN
MINNESOTA.

SOME PARTS OF WESTERN MINNESOTA MAY RECEIVE ENOUGH RAIN TONIGHT
TO CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL HEAVY RAINFALL AND SCATTERED THUNDERSTORMS ARE POSSIBLE
MONDAY INTO TUESDAY...AS THE AREA OF LOW PRESSURE MOVES FROM
NEBRASKA TOWARD WEST CENTRAL MINNESOTA.

RUNOFF FROM THE HEAVY RAINFALL MAY CAUSE RIVERS AND SMALL STREAMS
TO RISE TO BANK FULL OR PERHAPS ABOVE BANK FULL THIS WEEK. THOSE
WITH HYDROLOGICAL CONCERNS SHOULD MONITOR THE LATEST FLOOD WATCH
WHICH IS IN EFFECT FOR PORTIONS OF WESTERN MINNESOTA.

RAIN MAY CHANGE TO SNOW OVER WEST CENTRAL MINNESOTA TUESDAY
NIGHT. MINOR SNOW ACCUMULATIONS ARE POSSIBLE OVER WEST CENTRAL
MINNESOTA...MAINLY WEST OF WILLMAR AND MORRIS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...IF
FLOODING IS OBSERVED...PLEASE REFER THIS INFORMATION TO YOUR LOCAL
NATIONAL WEATHER SERVICE OFFICE OR SHERIFF OFFICIALS.

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:44 PM CDTRiver Flood WarningMPXTodd9 days
Mar 22, 11:17 PM CDTAreal Flood AdvisoryMPXLac qui Parle, Yellow Medicine12 hr
Mar 23, 2:14 AM CDTAreal Flood AdvisoryMPXBenton, Douglas, Kandiyohi, Meeker, Morrison, Pope and 3 more6 hr
Mar 23, 3:40 AM CDTAreal Flood WarningMPXChippewa, Swift9 hr
Mar 23, 4:41 AM CDTWind AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Martin, Nicollet and 4 more14 hr
Mar 23, 6:36 AM CDTAreal Flood WarningMPXBenton, Kanabec, Kandiyohi, Meeker, Mille Lacs, Morrison and 3 more6 hr
Mar 23, 10:01 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine29 days
Mar 23, 10:01 AM CDTRiver Flood WarningMPXChippewa, Renville, Yellow Medicine21 days
Mar 23, 10:01 AM CDTRiver Flood WarningMPXBlue Earth, Brown, Nicollet26 days
Mar 23, 12:07 PM CDTAreal Flood WarningMPXChippewa, Swift7 hr
Mar 23, 1:34 PM CDTRiver Flood WarningMPXBenton, Sherburne, Stearns10 days
Mar 23, 1:34 PM CDTRiver Flood WarningMPXStearns16 days

Nearby

Areal Flood Warnings in Minnesota, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.